Texas, 2023Heat in Texas, August 1 to 5, 2023
August 1 to 5, 2023 · NWS BRO · 19 events in 10 counties and zones
A continuation of high heat and humidity was experienced across the region to begin August.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continuation of high heat and humidity was experienced across the region to begin August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 1, 5:40 AM CST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 1, 5:40 AM CST, 5 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
640 AM CDT Tue Aug 1 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 313 AM CDT Tue Aug 1 2023
Expansive 500mb ridge will be at its strongest today and combine
with sufficient humidity to warrant a heat advisory for Brooks and
the eastern 3 coastal counties. 85H temperatures of 21-25C continue
to support surface temperatures of 100-108 degrees, add in 72-75
dewpoints along the I-69E corridor and heat indices are likely to
exceed 111 degrees this afternoon. Rain chances are close to zero as
subsidence increases and pwats lower ahead of an weak mid-level
disturbance rotating around the eastern periphery of the ridge.
Pressure gradient remain relative weak with models suggesting light
to moderate southeast winds. Another warm (75-80 degrees) and muggy
night as the mid-level disturbance passes to the west possibly
bringing in some mid and higher level cloudiness.
Wednesday may be our best chance for rain as deterministic models
continue to show an inverted trough moving across NE Mexico from the
Gulf tomorrow afternoon. Added moisture, pwats increasing near 2
inches, the proximity of the trough and the sea breeze may be enough
to ignite isolated showers and thunderstorms. NBM seems to be the
most aggressive showing 30-45 percent across the coastal counties
while the GFS/ECMWF sports much lower probability. CAMs support
lower probability trends showing isolated activity only in Cameron
County. Temperatures Wednesday a few degrees lower as 85H temps
range from 19-23C degrees as the mid-level flattens just enough to
take off the edge, albeit not all that noticeable.
&&
.LONG TERM...
(Wednesday Night through Monday)
Issued at 313 AM CDT Tue Aug 1 2023
Wednesday night and Thursday offer the best hope for precipitation
during this portion of the total forecast, courtesy of a retrograding
inverted 500 mb trough combining with deeper tropical moisture. For
the remainder of the period, however, mid-level high pressure
reasserts itself, and with precipitable water values waning and
maintaining around 1.50 inches, dry weather will be a near certainty
across the BRO CWFA.
However, enough moisture will remain in the atmospheric column such
that a Heat Advisory may be needed for portions or all of Deep South
Texas and the Rio Grande Valley Thursday through Sunday. Heat indices
may increase even further on Monday with the result being Excessive
Heat Warning in addition to the Heat Advisory.
Finally, winds at the 20-foot level may be breezy enough to require
a Rangeland Fire Danger Statement during the afternoon hours of
Friday through Monday, especially for the western portion of the
region.
&&
.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT Tue Aug 1 2023
VFR conditions prevail across the TAF sites this morning and
should persist through the day. Very isolated showers are noted
offshore with very low probability of these moving inland or
forming along the sea breeze later today. Southeast will be
generally light with some afternoon and early evening gusts around
20 knots.
&&
.MARINE...
(Today through Wednesday)
Issued at 313 AM CDT Tue Aug 1 2023
Favorable conditions, light winds and flat seas, through
Wednesday with a weak pressure gradient persisting with high
pressure dominating. A few showers and thunderstorms moving have a
better chance of moving into the coastal waters later tonight and
Wednesday as an inverted trough moves just south of the coastal
waters.
(Wednesday Night through Monday)
Moderate to breezy winds and generally moderate seas will occur
along the Lower Texas Coast through the period with the typical
marine high pressure and inland low pressure interaction taking
place. Small Craft Exercise Caution will be a near certainty for
the Laguna Madre and Gulf of Mexico waters from 0 to 20 nautical
miles offshore, and a Small Craft Advisory cannot be ruled out for
the Laguna Madre on Friday due to briefly stronger winds over that
body of water.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 100 80 99 80 / 10 10 30 20
HARLINGEN 101 76 100 76 / 10 0 30 10
MCALLEN 102 78 101 79 / 10 0 20 0
RIO GRANDE CITY 104 78 103 78 / 0 0 10 0
SOUTH PADRE ISLAND 92 81 91 81 / 10 20 30 20
BAYVIEW/PORT ISABEL 96 78 95 79 / 10 10 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for TXZ250-251-254-255-351-354-355.
GM...None.
&&
SHORT TERM...59-GB
LONG TERM....66-Tomaselli
AVIATION...59-GBHazardous weather outlook, Aug 1, 4:28 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
528 AM CDT Tue Aug 1 2023
TXZ248>255-351-353>355-451-454-455-021030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
528 AM CDT Tue Aug 1 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for Brooks, Kenedy, Willacy, and
Cameron Counties from 1 pm to 6 pm today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat Advisory criteria (heat index >= 111 degrees) may develop
briefly each afternoon.
An elevated risk of rip currents will be possible Friday at the
beaches of South Padre Island and at Boca Chica Beach.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-021030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
528 AM CDT Tue Aug 1 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heat, Cameron
- When
- August 1, 10:53 AM CST to 2:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 1st.
Heat, Cameron
- When
- August 2, 12:53 PM CST to 2:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 2nd.
Heat, Cameron
- When
- August 3, 12:52 PM CST to 2:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on August 3rd. The Brownsville-South Padre International ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT.
Heat, Coastal Cameron
- When
- August 3, 12:53 PM CST to 2:52 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on August 3rd.
Heat, Coastal Willacy
- When
- August 3, 12:53 PM CST to 2:52 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 3rd. By proxy, it can be assumed that Coastal Willacy County had similar conditions.
Heat, Coastal Kenedy
- When
- August 3, 12:53 PM CST to 2:52 PM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on August 3rd. By proxy, including observations from a mesonet in Sarita (northwest Kenedy), it can be assumed that Coastal Kenedy County had similar conditions.
Heat, Willacy
- When
- August 3, 1:00 PM CST to 3:00 PM CST
- Where
- Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 3rd. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.
Heat, Inland Kenedy County
- When
- August 3, 2:20 PM CST to 3:00 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 3:20PM CDT and 4:00PM CDT the afternoon of August 3rd.
Heat, Brooks
- When
- August 3, 4:15 PM CST to 4:55 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 5:15 PM CDT, with 111 or higher values persisting until approximately 5:55 PM CDT on August 3rd.
Heat, Coastal Cameron
- When
- August 4, 2:53 PM CST to 3:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 3:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 4th.
Heat, Cameron
- When
- August 5, 12:53 PM CST to 3:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 3:08 PM CDT, with 111 or higher values persisting until approximately 3:13 PM CDT on August 5th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.
Heat, Willacy
- When
- August 5, 1:00 PM CST to 4:00 PM CST
- Where
- Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of August 5th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.
Heat, Inland Kenedy County
- When
- August 5, 1:10 PM CST to 3:20 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:10PM CDT and 4:20PM CDT the afternoon of August 5th.
Heat, Southern Hidalgo County
- When
- August 5, 1:53 PM CST to 3:55 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 2:53PM CDT and 3:53PM CDT the afternoon of August 5th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 3:35PM CDT and 4:55PM CDT the afternoon of August 5th.
Heat, Northern Hidalgo County
- When
- August 5, 1:53 PM CST to 3:55 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- AWOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
It is reasonable to infer that Northern Hidalgo County reached Heat Advisory criteria due to the South Texas International Airport (KEBG) reaching it the afternoon of August 5th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 3:35PM CDT and 4:55PM CDT the afternoon of August 5th.
Heat, Coastal Cameron
- When
- August 5, 1:53 PM CST to 3:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 5th.
Heat, Coastal Willacy
- When
- August 5, 1:53 PM CST to 3:53 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 5th. By proxy, it can be assumed that Coastal Willacy had similar conditions.
Heat, Coastal Kenedy
- When
- August 5, 1:53 PM CST to 3:53 PM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on August 5th. By proxy, including similar heat index conditions farther inland in Sarita, it can be assumed that Coastal Kenedy had similar conditions.
Heat, Starr
- When
- August 5, 2:00 PM CST to 5:00 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 119 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 108 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118502, 1118503, 1118504, 1118509, 1136100, 1136101, 1118515, 1118512, 1118501, 1118510, 1118505, 1118517, 1118513, 1118507, 1118508, 1118511, 1136102, 1136103, 1118514.